Puerto Rico, 2025

Damaging Wind in Puerto Rico, July 4, 2025

July 4, 2025 · NWS SJU · 1 event in 1 county or zone

A strong afternoon thunderstorm developed over northwestern Puerto Rico on Independence Day. It generated wind gusts of around 40 mph and resulted in a medium to large branch falling from a tree near a parking lot on PR-125 Ave.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

A strong afternoon thunderstorm developed over northwestern Puerto Rico on Independence Day. It generated wind gusts of around 40 mph and resulted in a medium to large branch falling from a tree near a parking lot on PR-125 Ave. Emerito Estrada Rivera, at the border of Barrio Pueblo and Barrio Bahomamey, San Sebastian.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Jul 4, 2:44 PM AST, 23 minutes earlier. Its key messages:

  • * Saharan dust is already affecting the USVI and will spread across the region, causing haze and reduced air quality through the weekend. * Elevated heat indices are likely due to above normal temperatures, dust, moisture, and light winds. Daily Heat Advisories expected through the weekend. * Daily afternoon showers and thunderstorms are expected, mainly across interior and NW Puerto Rico.
Area forecast discussion, Jul 4, 2:44 PM AST, 23 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
244 PM AST Fri Jul 4 2025

.KEY MESSAGES...

* Saharan dust is already affecting the USVI and will spread across
  the region, causing haze and reduced air quality through the
  weekend.

* Elevated heat indices are likely due to above normal temperatures,
  dust, moisture, and light winds. Daily Heat Advisories expected
  through the weekend.

* Daily afternoon showers and thunderstorms are expected, mainly
  across interior and NW Puerto Rico.

&&

.SHORT TERM...Tonight through Sunday...

The forecast continues largely on track from earlier discussions.
The morning hours were fairly tranquil across the forecast area,
with the most active portion of the tropical wave tracking south of
Puerto Rico and the US Virgin Islands. However, radar depicted a
line of showers and thunderstorms, located along the northern
periphery of the wave over the Caribbean waters, moving close to the
southern coast of Puerto Rico and St. Croix by late morning and
early afternoon. Most of this activity, however, remained offshore,
but could move close in the next hour or so. Additionally, satellite
data revealed a fairly active area well northeast of the forecast
area, associated with a strong upper-level low positioned over the
northern Caribbean. This upper-level instability, due to the
persistent trough, is expected to remain in place for the remainder
of the forecast period. While this instability is present aloft, any
significant convective development will largely depend on moisture
availability and stability at lower levels. Heat has been building
early today, with several weather stations already reporting heat
index values above 100F, and some areas in north-central Puerto Rico
already exceeding 108F.

Following the passage of the tropical wave, a broad area of Saharan
dust with moderate concentrations is expected to move over the
forecast area this afternoon and persist through the weekend. This
intrusion of dust will result in hazy skies and reduced air quality,
with potential health impacts, particularly for sensitive groups
such as individuals with respiratory conditions.

While instability aloft and near-normal levels of moisture will
remain in place over the region, factors that typically enhance
shower and thunderstorm development, the presence of the Saharan Air
Layer may partly suppress deep convection by introducing drier mid-
level air and a more stable atmospheric profile. Nevertheless, daily
afternoon convection is still anticipated, particularly across the
interior and northwestern portions of Puerto Rico, favored by local
sea breeze interactions and diurnal heating. Streamers developing
downwind of El Yunque are also possible, especially during the early
afternoon hours.

In addition to the haze and air quality concerns, the combination of
suspended dust, near normal low-level moisture, and generally light
easterly winds will contribute to elevated heat index values across
the region. Maximum heat indices are expected to exceed 100F in many
urban and coastal areas, with some areas even reaching above 108F,
significantly increasing the heat threat. As a result, Heat
Advisories are likely to be issued on a daily basis through the
weekend. Residents are urged to stay hydrated, avoid strenuous
outdoor activities during peak heating hours, and check on
vulnerable populations.

.LONG TERM...Monday trough Friday...

From Monday into Tuesday, an upper-level cut-off low will position
itself over Hispaniola, providing enough instability aloft to
support some convective development across the region. However,
despite this instability, moisture levels across Puerto Rico and
the U.S. Virgin Islands will remain limited, particularly at mid
to upper levels, where relative humidity values are forecast to
stay low. This lack of deep moisture will prevent widespread or
long-lasting shower activity. At the surface, conditions will be
driven by a surface high-pressure system to the north of the
region, promoting easterly winds from Monday into early Tuesday.
By late Tuesday, as the broad surface high expands and
establishes itself over the Central Atlantic, surface winds will
gradually shift from the southeast. According to the Galvez-
Davison Index (GDI), the best chance for notable convective
development will occur on Tuesday, with the potential for a few
isolated thunderstorms during the afternoon hours. The focus of
the showers will be on the northwestern quadrant leaving the rest
of the islands with less potential to observed shower activity.

By Wednesday, a new plume of Saharan dust will begin to move into
the region, limiting afternoon shower development despite
lingering instability. These dust particles are forecast to
persist through Friday, contributing to hazy skies, reduced air
quality, and limited rainfall activity across the islands.
Although some low-level moisture may become trapped beneath the
dust layer, any resulting showers will be brief and isolated.
Surface winds will remain from the southeast through midweek as
the high maintains its position over the Central Atlantic, helping
to sustain variable but generally suppressed afternoon convection.
Overall, the weather pattern for the latter half of the week will
feature partly cloudy skies, hazy conditions, and limited rainfall
potential.

&&

.AVIATION...
(18Z TAFS)

VFR conditions are expected through the forecast period. Saharan
dust is causing HZ, but VIS should be  above 6SM. Brief SHRA/TSRA
possible near TJBQ throughout about 04/23Z. Winds will be out of the
ESE at 10 to 15 knots with stronger gusts and sea breeze variations,
becoming at 10 knots or less overnight.

&&

.MARINE...

A broad surface high pressure over the central Atlantic will
continue to result in moderate to fresh easterly winds across the
region. Therefore, wind-driven seas will result in choppy marine
conditions across the Atlantic waters and the Caribbean Waters.
Saharan dust particles will be in place, resulting in hazy skies
throughout the weekend. A weak tropical wave will move into the
region today and Saturday, bringing a few showers and
thunderstorms.

&&

.BEACH FORECAST...

All the coastal areas of Puerto Rico and the US Virgin Islands
will remain low through Sunday when St. Croix becomes moderate.
The risk of rip currents will become moderate for the
northwestern sections of Puerto Rico by late Monday.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Heat Advisory until 4 PM AST this afternoon for PRZ001>005-007-
     008-010-011.

VI...None.
AM...None.
&&

SHORT TERM/AVIATION...CVB
LONG TERM...LIS
MARINE/BEACH FORECAST...MMC
Hazardous weather outlook, Jul 4, 3:49 AM AST, 11 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service San Juan PR
349 AM AST Fri Jul 4 2025

AMZ711>745-PRZ001>013-050800-
San Juan and Vicinity-Northeast-Southeast-Eastern Interior-
North Central-Central Interior-Ponce and Vicinity-Northwest-
Western Interior-Mayaguez and Vicinity-Southwest-Culebra-Vieques-
The nearshore and off shore Atlantic and Caribbean Coastal Waters-
349 AM AST Fri Jul 4 2025

This Hazardous Weather Outlook is for portions of Puerto Rico.

.DAY ONE...Today and Tonight

.Lightning...Isolated thunderstorms, particularly across
the northwest. Stay alert and be prepared to take shelter if
storms develop.

.Excessive Rainfall...Flooding in urban areas, roads, small
streams, and washes, particularly across the northwest. There is
a low chance of isolated flash floods. Elsewhere, plan for water
ponding on roads and in poorly drained areas.

.Excessive Heat...This level of heat affects most individuals
sensitive to heat, especially those without effective cooling
and/or adequate hydration. Those extremely sensitive to heat face
the highest risk. Some health systems and heat-sensitive
industries could be affected.

.Wind...Breezy conditions (18-22 kts | 21-25 mph), particularly
across coastal areas. Unsecured items could blow around.

.Rip Currents...Occasional life-threatening rip currents will
develop along the surf zone, particularly across the north coast.
Isolated stronger rip currents will occur elsewhere, especially
near piers, jetties, and channels.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

An elevated heat risk is expected to continue through early next
week, then the risk will be limited. Increasing winds will cause
choppy seas and moderate rip current risk next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

AMZ716-726-VIZ001-002-050800-
St. Thomas St. John adjacent Islands-St Croix-
Nearshore Atlantic and adjacent Caribbean Coastal Waters-
349 AM AST Fri Jul 4 2025

This Hazardous Weather Outlook is for portions of USVI.

.DAY ONE...Today and Tonight

.Excessive Heat...This level of heat affects primarily those
individuals extremely sensitive to heat, especially when outdoors
without effective cooling and/or adequate hydration.

.Wind...Breezy conditions (18-22 kts | 21-25 mph). Unsecured
items could blow around.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A limited heat risk is expected next week. Increasing winds will
cause choppy seas and moderate rip current risk next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The San Juan radar (TJUA), 100 km away, was scanning. The volume nearest the first event began at 19:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, San Sebastian

When
July 4, 3:07 PM AST to 3:08 PM AST
Where
San Sebastian County, 2.43 mi NW of San Sebastian to 2.44 mi NW of San Sebastian
Measured
35 kt (40 mph) estimated gust
Property damage
$250
Reported by
Broadcast Media
Coordinates
18.342, -66.999

A broadcast media meteorologist shared a video of a medium to large branch falling from a tree near a parking lot on PR-125 (Ave. Emerito Estrada Rivera), at the border of Barrio Pueblo and Barrio Bahomamey, due to a strong thunderstorm that developed ove the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2025Every state in 2025This day in weather historyWarnings in Puerto Rico, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1278999.